Tornadoes · United States · Alabama · 2024

EF0 tornado, Crews to Beaverton, Alabama, December 28, 2024

From Crews to Beaverton, this EF0 tornado ran 1.4 miles across Lamar County on December 28, 2024, touching down at 9:40 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 28, 2024
Touchdown
9:40 PM CST (03:40 UTC)
Lifted
9:41 PM CST (03:41 UTC)
On the ground
1 minutes
Path length
1.4 miles (2.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Lamar County
Touchdown point
33.944, -88.217
Lift-off point
33.953, -88.195
Record number
2412282140-01

The damage survey

19 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Numerous pine trees snapped and hardwoods uprooted.
  • Numerous uprooted pines in yard of residence.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A quasi-linear convective system (QLCS) entered western Alabama from Mississippi just after 9 PM on December 28. With ample wind shear and adequate instability with the line as it passed through Central Alabama, 18 confirmed tornadoes were spawned within different line segments as the QLCS pushed eastward. Of the 18 tornadoes, 6 were rated EF1, including one that had a mile-wide path in Hale County near Sawyerville and two tornadoes that struck areas of central Montgomery County. An EF0 in Lowndes County resulted in two injuries. In addition, strong gusts associated with the QLCS resulted in scattered areas of non-tornadic wind damage.

The tornado began near Lost Creek Road, moved northeastward across Byson Road, and ended near Chapel Road. Damage consisted of downed limbs and several snapped and uprooted trees. Maximum winds were estimated at 65 mph.

The tornado began near the intersection of Sharon Chapel Road and Cantrell Road, where a house sustained shingle damage. The tornado moved northeastward and ended near Olive Hill Road, where a cluster of trees was uprooted and snapped. Maximum winds were estimated at 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS BMX issued a tornado warning for this county at 03:27 UTC, 13 minutes before the tornado touched down, in force until 04:00 UTC.

The county was under a tornado watch, issued at 02:10 UTC and running to 04:27 UTC.

Issued (UTC)ExpiredProductOffice
02:10 UTC04:27 UTCTornado WatchBMX
03:07 UTC04:00 UTCSevere Thunderstorm WarningBMX
03:27 UTC04:00 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 28, 7:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 28, 7:25 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CST Sat Dec 28 2024

...New SHORT TERM...

.SHORT TERM...
(Tonight through Monday)
Issued at 724 PM CST SAT DEC 28 2024

Key Message:

- Severe weather is likely (2-4/5 level risks) across the entire
  area, with the greatest threat generally west of I-65, from 9 PM
  through 8 AM Sunday at the the latest. Threats include
  tornadoes, with strong tornadoes possible in the west, damaging
  winds up to 70 mph, and large hail up to ping pong ball size.

No real big changes to the short term needed. The good news is
that the activity this afternoon never really got that strong as
it was encountering the wedge that is place and was able to keep
the environment overall stable. The line is really beginning to
intensify in central MS as of 7 PM and should slide into the
western portions of the area by 9 to 930 PM. The line itself is
now beginning to catch the discreet cells that were developing
ahead of the line. While we still need to be wary of these
individual cells, the big issue will be merging of cells into the
line, thus creating extra spin in the storms. This line is really
beginning to bow out and will likely turn into a strong wind event
with a few tornadoes along the bow itself. With this set up
expect widespread power outages and trees down outside of any
tornado threat.

Rain showers will end by sunrise in areas west of I-65, and by
midday, any lingering showers will have cleared all of Central
Alabama. Sunday afternoon will be dry with a breezy westerly wind.

In addition to the severe threat tonight, areas north and west of
the I-85 corridor are likely to receive up to 2-3 inches of
rainfall, which will improve lingering drought conditions but also
lead to minor flooding concerns through Sunday morning. Rainfall
amounts in the southeastern counties will be a tad lower, roughly
1-2".

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 248 PM CST SAT DEC 28 2024

No concerns of any significant impact weather expected for the
long term as we turn the pages from 2024 to 2025.

Drier but still above normal conditions will get us into New
Year's Eve day, when a quick shortwave brushes across northern AL.
Low end pops are expected for the northeastern counties, but not
expecting any appreciable rainfall out of that quick system.
Temperatures return more towards normal behind this system, with
highs in the 50s and lows in the 25-35 degree range. Decent
agreement with the models through next weekend, with upper flow
becoming shifting to northwesterly as some ridging builds to the
west in a very progressive pattern.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 515 PM CST SAT DEC 28 2024

First wave of precipitation is currently working through BHM and
TCL. Should see it end at TCL and BHM by 1z. Another batch of rain
may work into TCL after 2z. The main line of showers and storms
will be in at TCL by 4z, BHM and EET by 6z, ANB/ASN by 8z, and MGM
by 9z. The thunderstorms will last for about 2 to 3 hours and then
rain will persist for another hour or two. A few isolated showers
will be around on the backside. Rain should end and then skies
begin to clear about 4 to 6 hours later. Winds will increase to
15G28 kts with the line, but isolated spots if 40 kts or higher
with stronger to severe storms.

16

&&

.FIRE WEATHER...

Wet and stormy conditions are expected through Sunday morning,
with ample rainfall expected across most of Central Alabama. Rainfall
totals of 1 and 3 inches, perhaps locally higher for most
locations, but slightly lower totals along the Georgia state line.
Drying but mild conditions are expected behind this system, but
will cool down more towards normal after a weak system brushes
across northern Alabama on Tuesday. Southerly breezes will
increase ahead of the front as it approaches tonight, then shift
to the west on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  64  44  65 / 100  60   0   0
Anniston    59  65  46  66 / 100  70   0   0
Birmingham  57  64  46  66 / 100  40   0   0
Tuscaloosa  57  66  46  66 / 100  20   0   0
Calera      58  65  47  66 / 100  30   0   0
Auburn      62  69  46  65 / 100  60   0   0
Montgomery  62  69  46  69 / 100  40   0   0
Troy        63  71  45  70 / 100  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....02
AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1221 PM CST Sat Dec 28 2024

ALZ011>015-017>050-292130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1221 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms capable of producing tornadoes, with a
strong tornado possible, damaging wind gusts up to 70 mph, and
ping pong ball size hail will be likely across Central Alabama
this evening through the overnight hours.

There is a slight risk of excessive rainfall across all of Central
Alabama this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms capable of producing tornadoes, damaging
wind gusts up to 60 mph, and hail will be likely across southeastern
Central Alabama during the early morning hours on Sunday, ending by
8 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon through early Sunday morning.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

3.7 hours before the tornado, 157 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 18 joules per kilogram, CIN -99, lifted condensation level 600 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 358 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-99 J/kg
Surface CAPE
46 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

8.3 hours after it, 157 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -12, lifted condensation level 716 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 90 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
97 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
90 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Aberdeen (M40), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:55 UTC64.464.4150° 14 kt221008.1-DZ
02:15 UTC64.464.4160° 14 kt221007.8-DZ
02:35 UTC64.464.4170° 15 kt1007.8
02:55 UTC66.266.2160° 14 kt241007.8-DZ
03:15 UTC66.266.2160° 12 kt201007.5-DZ
03:35 UTC60.860.80° 0 kt111007.8-RA
03:55 UTC60.860.8160° 8 kt1008.1-RA
04:15 UTC60.860.8150° 12 kt1008.8-RA
04:35 UTC5959150° 12 kt201008.1-RA
04:55 UTC5959150° 10 kt191007.5-RA
05:15 UTC5959180° 8 kt151006.8-DZ
05:35 UTC5959170° 10 kt1006.8-DZ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 13 km away, was scanning. The volume nearest the touchdown began at 03:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:27 UTCTORNADO3 Nw StarLamar, ALCorrects previous tornado report from 3 NW Star. Damage to roof of a home at County Road 34 and Lampkin Road with a debris signature.
03:27 UTCTORNADO3 Nw StarLamar, ALRoof of a home at County Road 31 and Lampkin Road with a debris signature.
03:27 UTCTORNADO3 Nw StarLamar, ALNWS Storm Survey confirmed EF1 tornado with max winds of 105 mph southwest of Vernon, AL.
03:40 UTCTSTM WND DMG2 W VernonLamar, ALTrees and powerlines down on McNees Crossing near Furnace Hill rd.
03:40 UTCTORNADO4 W Pine SpringsLamar, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 65 mph in far western Lamar County.
03:45 UTCTORNADO1 Nne BeavertonLamar, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 70 mph north of Beaverton, AL.
03:47 UTCTSTM WND DMGKennedyLamar, ALCorrects previous tornado report from Kennedy. Tree down on chicken pen in Kennedy. Time estimated by radar.
03:47 UTCTORNADOKennedyLamar, ALTree down on chicken pen in Kennedy. Time estimated by radar.
03:50 UTCTSTM WND DMG2 Nw GuinMarion, ALMultiple power lines and power poles down around County Highway 58 in Guin.
03:50 UTCTSTM WND DMG3 S BluffFayette, ALMultiple trees down in extreme northwest Fayette County, including Highway 107 at Turner Road.
03:56 UTCTSTM WND DMGHamiltonMarion, ALReport of a tree on a home in Hamilton.
04:02 UTCTSTM WND DMG2 Sw BrilliantMarion, ALTree damage on hwy 68.
04:05 UTCTSTM WND DMG1 Ene BrilliantMarion, ALTree on house in brilliant. Time estimated by radar.
04:05 UTCTORNADO2 Se Piney GroveMarion, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 75 mph near Piney Grove, AL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of December 28, 2024

76 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 288:22 AM CSTEF1Beauregard Parish, LA1.5100$5,000
December 2810:35 AM CSTEF1Waller, TX10.9150
December 2812:05 PM CSTEF3Montgomery, TX10.31,67510
December 2812:53 PM CSTEF2Brazoria, TX8.930015
December 281:37 PM CSTEF1Galveston, TX7.4850
December 282:26 PM CSTEF3Chambers, TX to LA67.98802$500,000
December 282:55 PM CSTEF1Amite, MS3.150$5,000
December 283:13 PM CSTEF3Franklin, MS26.01,5004$1.3 million
December 283:20 PM CSTEF1Vernon Parish, LA6.3100$5,000
December 283:27 PM CSTEF0Vernon Parish, LA3.350$10,000
December 283:49 PM CSTEF1Vernon Parish, LA1.250$5,000
December 284:16 PM CSTEF1Madison Parish, LA16.2280$250,000
December 284:19 PM CSTEF1Richland Parish, LA5.6130$30,000
December 284:28 PM CSTEF1Madison Parish, LA1.8200$5,000
December 284:49 PM CSTEF1East Carroll Parish, LA to MS17.9300$70,000
December 285:06 PM CSTEF1Evangeline Parish, LA15.4200$5,000
December 285:12 PM CSTEF1Concordia Parish, LA0.480$10,000
December 285:17 PM CSTUnratedCameron Parish, LA4.31
December 285:34 PM CSTEF1Lincoln, MS9.9400$25,000
December 285:37 PM CSTEF1Jefferson, MS9.3750$35,000
December 285:40 PM CSTEF0Pointe Coupee Parish, LA1.950$1,000
December 285:42 PM CSTEF1Wilkinson, MS11.450$5,000
December 285:46 PM CSTEF0Wilkinson, MS4.925$2,000
December 285:54 PM CSTEF1Claiborne, MS4.9300$70,000
December 285:55 PM CSTEF1Jefferson, MS11.1400$45,000
December 285:58 PM CSTEF1Warren, MS4.5500$15,000
December 286:00 PM CSTEF0Wilkinson, MS3.675$1,000
December 286:10 PM CSTEF0Warren, MS4.1250$17,000
December 286:19 PM CSTEF1Hinds, MS9.4350$10,000
December 286:24 PM CSTEF1Simpson, MS4.6350$15,000
December 286:25 PM CSTEF0Lincoln, MS2.7315$10,000
December 286:25 PM CSTEF1Hinds, MS23.6570$105,000
December 286:26 PM CSTEF1Lincoln, MS6.8300$30,000
December 286:28 PM CSTEF1Yazoo, MS1.2250$10,000
December 286:36 PM CSTEF1Copiah, MS13.01,500$50,000
December 286:38 PM CSTEF1Copiah, MS2.7500$20,000
December 286:41 PM CSTEF1Amite, MS0.425$3,000
December 286:42 PM CSTEF1Amite, MS8.6100$5,000
December 286:48 PM CSTEF1Pike, MS6.475$10,000
December 286:49 PM CSTEF1Copiah, MS11.91,200$62,000
December 286:51 PM CSTEF0East Baton Rouge Parish, LA2.850$3,000
December 286:58 PM CSTEF1Yazoo, MS7.3800$35,000
December 287:04 PM CSTEF1Rankin, MS37.5880$1.7 million
December 287:15 PM CSTEF1Jefferson Davis, MS0.3200$35,000
December 287:17 PM CSTEF1Simpson, MS10.5800$500,000
December 287:39 PM CSTEF1Smith, MS3.4200$30,000
December 287:42 PM CSTEF0Smith, MS0.675$3,000
December 287:46 PM CSTEF1Smith, MS13.0700$200,000
December 288:09 PM CSTEF0Jasper, MS1.050$2,000
December 288:09 PM CSTEF0Newton, MS2.2100$5,000
December 288:12 PM CSTEF2Jasper, MS9.1900$500,000
December 288:18 PM CSTEF1Newton, MS4.5700$25,000
December 288:28 PM CSTEF0Newton, MS0.5165$5,000
December 288:34 PM CSTEF1Newton, MS2.6650$40,000
December 288:36 PM CSTEF1Jasper, MS11.8500$87,000
December 288:47 PM CSTEF1Saint Tammany Parish, LA1.250$35,000
December 288:49 PM CSTEF1Oktibbeha, MS2.1300$80,000
December 288:56 PM CSTEF1Clarke, MS0.480$15,000
December 288:59 PM CSTEF0Clay, MS4.6200$40,000
December 289:01 PM CSTEF1Lauderdale, MS9.0630$500,000

All 77 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.